Doctor's Responses Archive

Viewer Question:
My wife has been taking Zocor for 5 months. About a month ago, her hamstring and calf on her right leg were feeling cramped. It seems to get better and then worse again. She does exercise often, but has not experienced this pain before. Could Zocor be causing this pain? Also, can she stop taking the Zocor for awhile and then start again to rule out this as the cause of her problem? Her cholesterol was at 240 when she started taking the Zocor and is now about 130. She is currently taking 10mg. Are there any problems with stopping for awhile and starting again? What are the risks?
Signed,ET

Doctor's Response:
Simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), cerivastatin (Baycol) and lovastatin (Mevacor) are collectively called statins. Statins primarily reduce cholesterol, and some of them have been shown to reduce the risk of heart attacks, strokes and death. In order to derive benefit from statins, treatment usually is continued indefinitely. If therapy is stopped, these benefits will be lost and cholesterol levels will return to pretreatment levels. Statins have several effects on muscle. They can cause muscle and leg cramps, myalgia (muscle pain), myositis (muscle inflammation) and rhabdomyolysis (Muscle breakdown). Rhabdomyolysis is a serious condition that often starts as muscle pain and may result ultimately in kidney failure. Therefore, individuals taking statins should report unexplained muscle pain, weakness or tenderness to a healthcare provider.

Although it is possible that your calf pain could be due to Zocor, there are other potential causes. Although there is no harm in temporarily stopping Zocor, you should do so only after discussing it with your physician.

Thank you for your question.


Last Editorial Review: 2/13/2003




STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!